Withdrawal effects may occur, particularly after abrupt discontinuation of SSRI treatment. Patients most commonly report dizziness, anxiety, insomnia and vivid dreams, tremor, paraesthesia1, headache, nausea, and lethargy. Other symptoms may also occur including, vomiting, ‘electric shock’ sensations, ’flu-like symptoms, agitation, emotional lability, and confusion.
Factors which increase risk
Abrupt discontinuation of an SSRI can produce withdrawal symptoms. It has been suggested that withdrawal reactions are more common in SSRIs with a shorter half life.
On commencing treatment with SSRIs, the patient should be advised—as with all psychotropic2 medicines—to consult their clinician before suddenly reducing or stopping the dose.
When planning to end SSRI treatment, clinicians should reduce the dose gradually in staged intervals over about four weeks (some patients will require longer) and review the patient for symptoms of withdrawal.
Symptoms after sudden SSRI discontinuation usually last about one to two weeks and then resolve spontaneously, but they can persist for longer in some patients. Close clinical observation is required to ensure that withdrawal symptoms are not getting worse. Severe cases may call for specialist advice and possible switch to an SSRI with longer half-life before gradual tapering.